Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 261, NWS Amarillo, TX

August 27, 2017Cimarron County, Texas County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at Aug 27, 2017, 7:25 PM CDT for Cimarron County, Texas County, Oklahoma. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2017, 7:25 PM CDT (00:25 UTC)
Expired
Aug 27, 2017, 8:30 PM CDT
In force
65 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Cimarron County, OK, Texas County, OK

The radar

The Amarillo radar (KAMA), 175 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 27, 3:27 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 670 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
670 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1915 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

967 
WUUS54 KAMA 280025
SVRAMA
OKC025-139-280130-
/O.NEW.KAMA.SV.W.0261.170828T0025Z-170828T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
725 PM CDT SUN AUG 27 2017

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Western Texas County in the Panhandle of Oklahoma...
  Eastern Cimarron County in the Panhandle of Oklahoma...

* Until 830 PM CDT

* At 724 PM CDT, a severe thunderstorm was located 11 miles northeast
  of Keyes, or 13 miles southwest of Elkhart, moving south at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           Hail damage to vehicles is expected. 

* Locations impacted include...
  Boise City, Keyes, Eva, Griggs and Sturgis. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3699 10193 3650 10182 3650 10274 3651 10274
      3699 10230
TIME...MOT...LOC 0024Z 357DEG 15KT 3693 10212 

HAIL...1.25IN
WIND...60MPH
 
$$

LFM
1 follow-up statement
924 
WWUS54 KAMA 280120
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
820 PM CDT SUN AUG 27 2017

OKC025-139-280130-
/O.CON.KAMA.SV.W.0261.000000T0000Z-170828T0130Z/
Texas OK-Cimarron OK-
820 PM CDT SUN AUG 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHWESTERN TEXAS AND SOUTHEASTERN CIMARRON COUNTIES...

At 819 PM CDT, a severe thunderstorm was located 6 miles north of
Griggs, or 22 miles east of Boise City, moving south at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected. 

Locations impacted include...
Boise City, Eva and Griggs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3650 10182 3651 10274 3676 10251 3683 10189
TIME...MOT...LOC 0119Z 357DEG 15KT 3670 10210 

HAIL...1.00IN
WIND...60MPH
 
$$

LFM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 5:57 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 27, 5:57 PM CDT, 1 hour 28 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
557 PM CDT Sun Aug 27 2017

.AVIATION...
A cluster of thunderstorms are expected to move south across the
panhandles this evening. All TAF sites may be affected. Strong
gusty winds will be possible with these storms and some of them
may become severe. Low clouds and fog are expected to move in
behind the storms later tonight. The low clouds and fog will start
to lift by late morning. Winds will be light outside of the
thunderstorms and will turn more to the north and northeast behind
the cold front which will be helping to add lift for the
thunderstorms.

&&

.PREV DISCUSSION... /Issued 438 PM CDT Sun Aug 27 2017/

DISCUSSION...
For tonight, a cold front will move across the OK and TX
Panhandles. Sufficient moisture along with a moderately unstable
atmosphere exists for this boundary to utilize. A minor upper
level shortwave trof will zip southward and graze our fcst area
this evening and tonight. In addition, as seen on the KAMA 18Z
sounding, SBCAPE and MUCAPE values on the order of 2000 to 2500
J/kg, MLCAPE around 1000 to 1500 J/kg and DCAPE about 1200 to
1300 J/kg are evident. Fairly dry air resides at mid and upper
levels of the atmosphere. Mid level lapse rates around minus 6 to
minus 8 C/km along with effective shear on the order of 30 to 35
kts exists, especially across nrn and nern zones. All the above
ingredients suggests a threat of tstms this evening and tonight,
with the potential for some storms to become severe. Large hail to
around golf ball size along with damaging winds to around 70 mph
will be the main hazards. Storms should weaken late this evening.
Lingering slgt chc pops were included for Monday across mainly the
southern Texas Panhandle.

Dry weather is then anticipated Monday night through next Sunday
as northerly flow prevails around the eastern periphery of an
upper level ridge of high pressure progged to anchor itself over
the western states.

Andrade

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

15/7
Hazardous weather outlook, Aug 27, 7:02 PM CDT, 23 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
702 PM CDT Sun Aug 27 2017

OKZ001>003-TXZ001>020-281215-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
702 PM CDT Sun Aug 27 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms are expected through tonight across the Oklahoma
and Texas Panhandles. Some storms that develop will have the
potential to become severe, with large hail and damaging winds the
primary hazards. A Severe Thunderstorm Watch is in effect until
11 PM this evening for central and eastern sections of the
Oklahoma and Texas Panhandles.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible across mainly the southern Texas
Panhandle on Monday. Any storms that develop are expected to
remain below severe levels at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter groups and emergency management officials across central
and eastern sections of the Oklahoma and Texas Panhandles should
remain alert and be ready for possible activation this evening.

In the hours before

Special weather statement, Aug 27, 6:08 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Amarillo TX
608 PM CDT SUN AUG 27 2017

OKZ001-272345-
Cimarron OK-
608 PM CDT SUN AUG 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CIMARRON COUNTY
UNTIL 645 PM CDT...

At 608 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Keyes, or 16 miles west of Elkhart, moving south at 15
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Keyes and Sturgis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3699 10203 3676 10203 3677 10236 3699 10231
TIME...MOT...LOC 2308Z 000DEG 13KT 3701 10218

LFM
Special weather statement, Aug 27, 6:26 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Amarillo TX
626 PM CDT SUN AUG 27 2017

OKZ003-280000-
Beaver OK-
626 PM CDT SUN AUG 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BEAVER COUNTY UNTIL 700
PM CDT...

At 626 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Knowles, or 16 miles east of Beaver, moving south at
35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Gate, Knowles and Slapout.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
the Panhandle of Oklahoma.

LAT...LON 3650 10000 3650 10046 3700 10027 3700 10000
TIME...MOT...LOC 2326Z 021DEG 29KT 3678 10022

LFM
Special weather statement, Aug 27, 6:42 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Amarillo TX
642 PM CDT SUN AUG 27 2017

TXZ001-280015-
Dallam TX-
642 PM CDT SUN AUG 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DALLAM COUNTY UNTIL
715 PM CDT...

At 642 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Ware, or 17 miles northwest of Dalhart, moving
south at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Ware.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3632 10285 3625 10264 3605 10270 3606 10304
      3610 10304
TIME...MOT...LOC 2342Z 007DEG 14KT 3622 10277

LFM
Special weather statement, Aug 27, 6:45 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Amarillo TX
645 PM CDT SUN AUG 27 2017

OKZ001-280015-
Cimarron OK-
645 PM CDT SUN AUG 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CIMARRON COUNTY
UNTIL 715 PM CDT...

At 645 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Keyes, or 19 miles northeast of Boise City, moving
south at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Keyes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3699 10210 3671 10209 3670 10241 3699 10234
TIME...MOT...LOC 2345Z 000DEG 11KT 3692 10225

LFM
Special weather statement, Aug 27, 7:13 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Amarillo TX
713 PM CDT SUN AUG 27 2017

OKZ001-TXZ001-002-280045-
Cimarron OK-Sherman TX-Dallam TX-
713 PM CDT SUN AUG 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CIMARRON...
NORTHWESTERN SHERMAN AND NORTHEASTERN DALLAM COUNTIES UNTIL 745 PM
CDT...

At 713 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Griggs, or 17 miles east of Boise City, moving
south at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Stratford and Griggs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.

LAT...LON 3670 10233 3671 10211 3633 10198 3630 10247
TIME...MOT...LOC 0013Z 357DEG 16KT 3664 10222

LFM
Special weather statement, Aug 27, 7:16 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Amarillo TX
716 PM CDT SUN AUG 27 2017

OKZ001-002-280045-
Cimarron OK-Texas OK-
716 PM CDT SUN AUG 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TEXAS AND
NORTHEASTERN CIMARRON COUNTIES UNTIL 745 PM CDT...

At 716 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Elkhart, moving south at 15 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Keyes, Eva and Sturgis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
the Panhandle of Oklahoma.

LAT...LON 3699 10195 3672 10188 3669 10239 3699 10222
TIME...MOT...LOC 0016Z 357DEG 15KT 3698 10208

LFM

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 7:13 PM CDTSpecial Weather StatementAMACimarron32 min
Aug 27, 7:16 PM CDTSpecial Weather StatementAMACimarron29 min
Aug 27, 7:44 PM CDTSevere Thunderstorm WarningAMATexas46 min
Aug 27, 8:30 PM CDTSevere Thunderstorm WarningAMACimarron, Texas60 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.